Winter Storm, Hartford
- When
- March 6, 10:00 AM EST to 8:00 PM EST
- Where
- Hartford forecast zone
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
A fast moving winter storm passing south of New England brought heavy snow to northern Connecticut, where totals of 6 to 12 inches were common. 0 inches of snow was reported at Bradley International Airport in Windsor Locks.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A fast moving winter storm passing south of New England brought heavy snow to northern Connecticut, where totals of 6 to 12 inches were common. Dozens of minor accidents were reported as a result of poor visibility and slippery roads, but the overall impact of this late season storm was minimal in Hartford, Tolland, and Windham Counties.Officially, 8.0 inches of snow was reported at Bradley International Airport in Windsor Locks. Other snowfall totals as reported by trained spotters included 11 inches in Woodstock; 10 inches in West Hartford and Thompson; 9 inches in Manchester, Bristol, Glastonbury, Ellington, and Ashford; 8 inches in East Hartford, Granby, and West Stafford; and 7 inches in Canton, Enfield, Unionville, Andover, and Storrs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 6, 4:07 AM EST, 5 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE TAUNTON MA 407 AM EST THU MAR 6 2003 .SHORT TERM (TDA AND TNGT)... FAST MOVING BUT POTENT SYS WL AFFECT SRN NEW ENG TDA. 00Z ETA/GFS AGREE THAT SFC LO WL TRACK OUTSIDE BENCHMARK THIS AFTN...WHICH CLIMATOLOGICALLY PLACES SRN ZNS UNDER THE GUN FOR HVYST PCPN. PER WWE COLLAB WITH HPC AND ALY/OKX...WE WL ISSUE WINTER STORM WRNGS TDA FOR SE MA AND ALL OF RI XCPT NW PROV CTY WITH WINTER WX ADVYS BORDERING TO THE N IN NRN CT...NW RI AND MASS PIKE CORRIDOR. FCST AMTS MAY END UP BEING SLGTLY UNDERDONE IN NRN CT AND NW RI...BUT WL ALLOW DAYSHIFT TO UPGRADE IF NEED BE AS CONFIDENCE ISNT QUITE AS HI THERE ON REACHING WRNG CRIT AS IT IS IN SE MA (SPCLY S COAST). XPCT SNW TO SPREAD INTO CT VLY ARND 12Z AND REACH E MA COAST LATE THIS MRNG. HVYR SNW XPCTD TO FOCUS ON SE 1/3 FA ERLY-MID AFTN AS ETA/GFS CONTS TO INDICATE GOOD MESOSCALE BANDING POTL IN REGION OF STG LL FRONTOGENESIS...FAVORABLE REGION FOR MAX SNW GROWTH AND EVEN STRATOSPHERIC INTRUSION SNW SHUD ALSO SPREAD INTO NRN ZNS ARND MIDDAY MNLY DUE TO MID LVL FRONTOGENESIS. ALTHO BOTH MDLS ARE SIMILAR IN THEIR TRACK OF SYS...ETA IS MUCH WETTER/WHITER THAN GFS BRINGING 0.50 TO ABOUT MASS PIKE AS OPPOSED TO S COAST. WE WL BUMP UP GFS AMTS BUT NOT GO QUITE AS HI AS ETA DUE TO SOME CONCERNS ABOUT CURRENT CNVCTN IN SERN STATES ROBBING SOME MOISTR FM THIS SYS...DESPITE AN IMPRESSIVE MOISTR PLUME COMING OUT OF GULFMEX. BASED UPON LL TMP PROFILES XPCT RATIOS OF 12:1 WITH PERHAPS 10:1 CC/ISL. THIS RESULTS IN AMTS OF 4-8 IN MOST OF RI AND SE MA...3-6 NRN CT AND NW RI...2-5 MASS PIKE ZNS AND 1-3 FARTHER N. ORIGINALLY HAD SOME CONCERN ABOUT MELTING KEEPING AMTS DOWN IN S CSTL ZNS BUT LL NE FLO AND STDY PCPN SHUD ALLOW FOR COOLING SFC TMPS THIS AFTN...PLUS SNW SHUD COME DOWN HARD FOR A FEW HRS WHICH WL OFFSET ANY MELTING. PCPN WL SHUT OFF QUICKLY LATER THIS AFTN AS SYS RAPIDLY MOVES OFFSHORE...BUT WL LINGER INTO THIS EVE CC/ISL. LARGE SFC HI BLDS ACRS NEW ENG LATE TNGT BRINGING CLRG SKIES AND MUCH COLDER TMPS. ON MARINE...MAINTAINING SCA FOR ALL WATERS XCPT BOS HARBOR AND NARR BAY. WE WERE MARGINAL FOR GALES ON OUTER SE WATERS TNGT BUT AFT COORD CALL WITH OPC WL STAY BLO GALES ATTM. .LONG TERM (FRI THRU WED)... FAST PACED WEATHER PATTERN FOR THE NEXT FEW DAYS...SO LOOK FOR QUICKLY CHANGING CONDITIONS FROM ONE PERIOD TO THE NEXT. GIVEN FAST PACE CHALLENGE IS PARTIALLY TIMING OF THESE SYSTEMS AND FEATURES. HIGH PRESSURE EXPECTED TO MOVE OVER SOUTHERN NEW ENGLAND ON FRI... DRY CONDITIONS ANTICIPATED AND OVERALL PARTLY SUNNY SKIES. HOWEVER BY FRI NIGHT SHORT WAVE AND SURFACE TROF EXPECTED TO BRING ANOTHER ROUND OF PRECIPITATION...ALBEIT LIGHT...IN THE FORM OF SCATTERED SNOW SHOWERS. QPF LESS THAN .10 INCH. 00Z ETA AND GFS RUNS INDICATING DRY PERIOD FROM 12Z SAT TO 00Z SUN WITH SURFACE HIGH PRESSURE PUSHING THROUGH THE SOUTHEAST STATES...NOSING UPWARD INTO OUR AREA. WARM AIR ADVECTION EXPECTED TO PUSH TEMPS INTO MID 40S IN SOME LOCATIONS...CONSIDERING SNOWPACK WENT WITH SLIGHTLY COOLER MEX NUMBERS OVER MAV NUMBERS. WITH LOW PRESSURE EXPECTED TO TRACK OUT OF THE GREAT LAKES REGION ON SAT NIGHT...RAIN AND SNOW SHOWERS POSSIBLE SATURDAY NIGHT AHEAD OF AND NEAR ITS ASSOCIATED COLD FRONT...THEN BEHIND SYSTEM ON SUNDAY. CONTINUING THE FAST PACED WEATHER PATTERN...HIGH PRESSURE RETURNS FOR MONDAY INTO TUESDAY...WITH YET ANOTHER LOW PRESSURE SYSTEM PROVIDING SOUTHERN NEW ENGLAND A CHANCE FOR MIXED PRECIPITATION DURING THE TUE TO WED TIMEFRAME. .BOX... CT...WINTER WX ADVY TDA ZNS 2>4. MA...WINTER STORM WRNG TDA ZNS 17>24. ...WINTER WX ADVY TDA ZNS 9>16. NH...NONE. RI...WINTER STORM WRNG TDA ZNS 2>7. ...WINTER WX ADVY TDA ZN 1. MARINE...SCA ALL WATERS XCPT BOS HARBOR AND NARR BAY. SHORT TERM...JWD LONG TERM...NMB
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-071030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 540 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY LOW PRESSURE PASSING TO THE SOUTH OF SOUTHERN NEW ENGLAND WILL BRING SNOWFALL TO THE REGION TODAY. A WINTER STORM WARNING IS IN EFFECT FOR MOST OF RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...WITH 4 TO 8 INCHES OF SNOW FORECAST FOR TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND...AND THE MASS PIKE CORRIDOR FROM SPRINGFIELD TO WORCESTER AND EASTWARD TO BOSTON. IN THIS AREA 2 TO 6 INCHES OF SNOW IS FORECAST. FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE): HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX . .DAYS TWO THROUGH SEVEN... GALE FORCE WINDS AND A BITTERLY COLD WIND CHILL ARE POSSIBLE LATE SUNDAY INTO EARLY MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . NMB
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345259, 5345260, 5345261.